Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 64, NWS Grand Forks, ND

June 10, 1998Barnes County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 7:17 PM CDT for Barnes County, North Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 7:17 PM CDT (00:17 UTC)
Expired
Jun 10, 1998, 7:45 PM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Whole counties

County Barnes County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:20 PM CDTHail 1Valley City, ND
Jun 10, 7:50 PM CDTHail 0.75Eckelson, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS1 KFAR 110017 RRA
SVRFAR
NDC003-110045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
717 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 715 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH
  OF VALLEY CITY. THE STORM WS MOVING NORTHEAST AT 25 MPH. THIS STORM
  WILL BE PASSING OVER HIGHWAY 32 JUST SOUTH OF PILLSBURY BY 730 PM.

DURING SEVERE THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES.

KENNEDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:20 AM CDT, 8 hours 57 minutes earlier.

Area forecast discussion, Jun 10, 10:20 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1020 AM CDT WED JUN 10 1998

88D RADAR INDICATED AREA OF PRECIPITATION WAS ENTERING WESTERN CWA.
WENT AHEAD AND UPDATED ZONES ALREADY FOR THIS REASON.  SATELLITE SHOWS
TOPS COOLING OVER BARNES COUNTY. WAA ADVECTION AT 700 MB IS ADDING TO
INSTABILITY. SYNOPTIC SCALE LIFT AVAILABLE WITH VORTICITY MAXIMUM OVER
WEST CENTRAL MINNESOTA. SIGNIFICANT DEEP CONVECTION FOR THIS AFTERNOON
MAY BE LIMITED BY CLOUDS COVERING PORTIONS OF CWA...POTENTIALLY
LIMITING SOLAR INSOLATION. THERE IS A LACK OF MESOSCALE LIFT UNTIL LATE
THIS AFTERNOON AND EVENING. BEST FRONTOGENETICAL FORCING WILL OCCUR
SOUTH OF CWA IN NEBRASKA AND IOWA. HOWEVER...SURFACE TROUGH LOCATED IN
EASTERN MONTANA IS FORECAST TO DEVELOP EASTWARD THIS AFTERNOON AND
TONIGHT.

WP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:23 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent32 min
Jun 10, 7:27 PM CDTTornado WarningFGFSargent33 min
Jun 10, 7:49 PM CDTSevere Thunderstorm WarningFGFBarnes31 min
Jun 10, 7:54 PM CDTSevere Thunderstorm WarningFGFRichland31 min
Jun 10, 7:56 PM CDTSevere Thunderstorm WarningFGFCass29 min
Jun 10, 8:08 PM CDTSevere Thunderstorm WarningFGFTraill32 min
Jun 10, 8:24 PM CDTSevere Thunderstorm WarningFGFBarnes31 min
Jun 10, 8:52 PM CDTTornado WarningFGFBarnes33 min
Jun 10, 8:57 PM CDTTornado WarningFGFCass33 min
Jun 10, 9:34 PM CDTSevere Thunderstorm WarningFGFCass31 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.